Beyond the black box: Drug- and device-associated hypersensitivity events

Charles L. Bennett, Olatokunbo S. Adegboro, Elizabeth Calhoun, Dennis Raisch

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Background: Drug- and device-associated hypersensitivity reactions are serious toxicities that can result in respiratory failure or acute cardiac ischemic events, or even severe hypersensitivity syndromes such as Stevens-Johnson syndrome. These toxicities are usually poorly described in the "black box" warnings section of the product labels. Methods: Adverse event reports contained in databases maintained by the Project on Medical Research on Adverse Drug Events and Reports (Med-RADAR), product labels, safety advisories disseminated by pharmaceutical manufacturers, the Food and Drug Administration (FDA), and the Centers for Disease Control and Prevention (CDC) were reviewed. Results: Adverse event reports identified three health care workers who developed nevirapineassociated Stevens-Johnson syndrome following occupational exposure to HIV-infected blood or blood products; four persons with localized hypersensitivity and fatal cardiac events associated with rapamycin- or paclitaxel-coated coronary artery stent placements; and six persons with breast cancer who developed severe or fatal anaphylaxis after receiving adjuvant chemotherapy with Cremophor-EL containing paclitaxel. Safety advisories from the FDA, CDC, and the relevant pharmaceutical manufacturers were ambiguous in their description in "black box" warning sections of package inserts describing these serious and potentially fatal toxicities. Conclusion: Improvements are needed in pharmacovigilance and subsequent dissemination of safety advisories for drug/device-associated hypersensitivity reactions.

Original languageEnglish (US)
Pages (from-to)1-5
Number of pages5
JournalDrug, Healthcare and Patient Safety
Volume2
Issue number1
StatePublished - 2010
Externally publishedYes

Fingerprint

Hypersensitivity
Drug Labeling
Equipment and Supplies
Stevens-Johnson Syndrome
United States Food and Drug Administration
Centers for Disease Control and Prevention (U.S.)
Paclitaxel
Safety
Pharmaceutical Preparations
Product Labeling
Pharmacovigilance
Anaphylaxis
Sirolimus
Occupational Exposure
Adjuvant Chemotherapy
Drug-Related Side Effects and Adverse Reactions
Respiratory Insufficiency
Stents
Biomedical Research
Coronary Vessels

Keywords

  • Adverse events
  • Drug
  • Hypersensivity
  • Toxicity

ASJC Scopus subject areas

  • Health Policy
  • Pharmacology

Cite this

Beyond the black box : Drug- and device-associated hypersensitivity events. / Bennett, Charles L.; Adegboro, Olatokunbo S.; Calhoun, Elizabeth; Raisch, Dennis.

In: Drug, Healthcare and Patient Safety, Vol. 2, No. 1, 2010, p. 1-5.

Research output: Contribution to journalArticle

Bennett, Charles L. ; Adegboro, Olatokunbo S. ; Calhoun, Elizabeth ; Raisch, Dennis. / Beyond the black box : Drug- and device-associated hypersensitivity events. In: Drug, Healthcare and Patient Safety. 2010 ; Vol. 2, No. 1. pp. 1-5.
@article{a132367fffab4a388c38c86cc20e431b,
title = "Beyond the black box: Drug- and device-associated hypersensitivity events",
abstract = "Background: Drug- and device-associated hypersensitivity reactions are serious toxicities that can result in respiratory failure or acute cardiac ischemic events, or even severe hypersensitivity syndromes such as Stevens-Johnson syndrome. These toxicities are usually poorly described in the {"}black box{"} warnings section of the product labels. Methods: Adverse event reports contained in databases maintained by the Project on Medical Research on Adverse Drug Events and Reports (Med-RADAR), product labels, safety advisories disseminated by pharmaceutical manufacturers, the Food and Drug Administration (FDA), and the Centers for Disease Control and Prevention (CDC) were reviewed. Results: Adverse event reports identified three health care workers who developed nevirapineassociated Stevens-Johnson syndrome following occupational exposure to HIV-infected blood or blood products; four persons with localized hypersensitivity and fatal cardiac events associated with rapamycin- or paclitaxel-coated coronary artery stent placements; and six persons with breast cancer who developed severe or fatal anaphylaxis after receiving adjuvant chemotherapy with Cremophor-EL containing paclitaxel. Safety advisories from the FDA, CDC, and the relevant pharmaceutical manufacturers were ambiguous in their description in {"}black box{"} warning sections of package inserts describing these serious and potentially fatal toxicities. Conclusion: Improvements are needed in pharmacovigilance and subsequent dissemination of safety advisories for drug/device-associated hypersensitivity reactions.",
keywords = "Adverse events, Drug, Hypersensivity, Toxicity",
author = "Bennett, {Charles L.} and Adegboro, {Olatokunbo S.} and Elizabeth Calhoun and Dennis Raisch",
year = "2010",
language = "English (US)",
volume = "2",
pages = "1--5",
journal = "Drug, Healthcare and Patient Safety",
issn = "1179-1365",
publisher = "Dove Medical Press Limited",
number = "1",

}

TY - JOUR

T1 - Beyond the black box

T2 - Drug- and device-associated hypersensitivity events

AU - Bennett, Charles L.

AU - Adegboro, Olatokunbo S.

AU - Calhoun, Elizabeth

AU - Raisch, Dennis

PY - 2010

Y1 - 2010

N2 - Background: Drug- and device-associated hypersensitivity reactions are serious toxicities that can result in respiratory failure or acute cardiac ischemic events, or even severe hypersensitivity syndromes such as Stevens-Johnson syndrome. These toxicities are usually poorly described in the "black box" warnings section of the product labels. Methods: Adverse event reports contained in databases maintained by the Project on Medical Research on Adverse Drug Events and Reports (Med-RADAR), product labels, safety advisories disseminated by pharmaceutical manufacturers, the Food and Drug Administration (FDA), and the Centers for Disease Control and Prevention (CDC) were reviewed. Results: Adverse event reports identified three health care workers who developed nevirapineassociated Stevens-Johnson syndrome following occupational exposure to HIV-infected blood or blood products; four persons with localized hypersensitivity and fatal cardiac events associated with rapamycin- or paclitaxel-coated coronary artery stent placements; and six persons with breast cancer who developed severe or fatal anaphylaxis after receiving adjuvant chemotherapy with Cremophor-EL containing paclitaxel. Safety advisories from the FDA, CDC, and the relevant pharmaceutical manufacturers were ambiguous in their description in "black box" warning sections of package inserts describing these serious and potentially fatal toxicities. Conclusion: Improvements are needed in pharmacovigilance and subsequent dissemination of safety advisories for drug/device-associated hypersensitivity reactions.

AB - Background: Drug- and device-associated hypersensitivity reactions are serious toxicities that can result in respiratory failure or acute cardiac ischemic events, or even severe hypersensitivity syndromes such as Stevens-Johnson syndrome. These toxicities are usually poorly described in the "black box" warnings section of the product labels. Methods: Adverse event reports contained in databases maintained by the Project on Medical Research on Adverse Drug Events and Reports (Med-RADAR), product labels, safety advisories disseminated by pharmaceutical manufacturers, the Food and Drug Administration (FDA), and the Centers for Disease Control and Prevention (CDC) were reviewed. Results: Adverse event reports identified three health care workers who developed nevirapineassociated Stevens-Johnson syndrome following occupational exposure to HIV-infected blood or blood products; four persons with localized hypersensitivity and fatal cardiac events associated with rapamycin- or paclitaxel-coated coronary artery stent placements; and six persons with breast cancer who developed severe or fatal anaphylaxis after receiving adjuvant chemotherapy with Cremophor-EL containing paclitaxel. Safety advisories from the FDA, CDC, and the relevant pharmaceutical manufacturers were ambiguous in their description in "black box" warning sections of package inserts describing these serious and potentially fatal toxicities. Conclusion: Improvements are needed in pharmacovigilance and subsequent dissemination of safety advisories for drug/device-associated hypersensitivity reactions.

KW - Adverse events

KW - Drug

KW - Hypersensivity

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=77953365621&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953365621&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:77953365621

VL - 2

SP - 1

EP - 5

JO - Drug, Healthcare and Patient Safety

JF - Drug, Healthcare and Patient Safety

SN - 1179-1365

IS - 1

ER -